Michigan, 2024Tornado and Damaging Wind in Michigan, July 5, 2024
July 5, 2024 · NWS GRR · 2 events in 1 county or zone
An isolated tornado struck Clare county with top winds estimated at 95 mph. Numerous trees were blown down, several boats were flipped and there was damage to several homes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated tornado struck Clare county with top winds estimated at 95 mph. Numerous trees were blown down, several boats were flipped and there was damage to several homes. No injuries or fatalities were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jul 5, 2:16 PM EST, 1 hour 41 minutes earlier. Its key messages:
- Chance for Isolated Severe Storms This Afternoon and Evening
- Additional Showers Possible Saturday Afternoon
- Dry and warm Sunday
- Unsettled with showers/storms later Monday into Tuesday
- Heat slowly starts to build late week
Area forecast discussion, Jul 5, 2:16 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
316 PM EDT Fri Jul 5 2024
.KEY MESSAGES...
- Chance for Isolated Severe Storms This Afternoon and Evening
- Additional Showers Possible Saturday Afternoon
- Dry and warm Sunday
- Unsettled with showers/storms later Monday into Tuesday
- Heat slowly starts to build late week
&&
.DISCUSSION...
Issued at 316 PM EDT Fri Jul 5 2024
- Chance for Isolated Severe Storms This Afternoon and Evening
Thinking has not changed from earlier as we expect a continued
chance for showers and storms through mid evening. Much if not all
of the activity should come to an end by 900pm as the showers and
storms rotate to the north and east out of the forecast area.
Storms moving in from Wisconsin and over the lake will likely
diurnally fade over Lake Michigan as we head towards 900pm or so.
As for the threat, the setup consists of a low centered near
Baldwin with a warm front to the east down U.S. 10 and a cold
front stretching south down the lakeshore counties. The cold front
has caught up with the lake breeze at this point. Scattered storms
will continue to occur near both frontal boundaries through
800pm-900pm. The CAPE / Shear balance is definitely to levels that
warrant a close watch today for severe weather. MUCAPE values have
hit 1500 j/kg and deep layer shear is on the order of 40-50 knots.
Storm organization is expected with that level of shear and we
have seen that with rotation contained within storms today. Wind
to 60 mph and hail to around 1 inch in diameter are the main
threats. Locally heavy rain cannot be ruled out either as
precipitable water values are in the 1.25 to 1.50 range.
Little if any showers and storms are expected overnight as there
is a healthy diurnal component to the ongoing activity. Widespread
stratus looks to develop tonight, but fog looks to remain above
levels that would be concerning to travelers.
- Additional Showers Possible Saturday Afternoon
Another mid level shortwave rotates in from the north on Saturday
and we expect a diurnal flare of showers once again especially in
interior portions of the state (up along U.S. 10 and down U.S.
127). There is less in the way of instability on Saturday (750
j/kg and lower) so we expect more showers than storms, but we
cannot rule isolated thunderstorms. The precipitation will once
again fade diurnally with the setting sun. Expecting mainly dry
conditions Saturday night.
- Dry and warm Sunday
West Michigan will close out the holiday weekend with pleasant weather
Sunday; partly to mostly sunny skies, low (<10%) chances for rainfall,
and high temperatures in the lower 80s. This, thanks to a ridge of
surface high pressure expected to be overhead early Sunday. This
feature will migrate to the east by Sunday night, allowing southerly
winds and WAA to develop, and thus set the stage for potential
showers/storms to start the workweek.
- Unsettled with showers/storms later Monday into Tuesday
The Monday-Tuesday timeframe will feature a rather summer-like pattern,
with warmth, humidity, and a chance (30-50%) for showers and storms.
Ensembles agree that weak 500 mb troughing aloft, with an embedded
short wave, will impact the region. The associated surface low/front
will move from the upper MS valley to the Great Lakes late Monday,
before moving east of the area late Tuesday. Modest /at best/ synoptic
support for ascent, together with daytime heating, will generate
scattered showers/storms. Current indications suggest the best coverage
from late Monday through Tuesday. Overall support/dynamics suggest low
severe weather threat, though an isolated summertime severe storm not
out of the question. Highs in the mid 80s Monday will drop off to
around 80 Tuesday.
- Heat slowly starts to build late week
Aforementioned upper troughiness will move east of the Great Lakes
during the middle and latter parts of next week, and this will allow
500 mb heights across the Great Lakes to slowly rise. Surface high
pressure over the upper Great Lakes Wednesday is currently forecast to
shift east to New England by late week. This setup supports increasing
warmth with limited shower/storm chances. High temperatures in the
lower to middle 80s can be expected Wed/Thu/Fri, and West Michigan
*may* potentially make another run at 90F next weekend.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 155 PM EDT Fri Jul 5 2024
Though current West Michigan TAFs do not explicitly contain
thunder, a small risk continues through the afternoon. The
greatest instability currently resides across central Lower MI,
and it's beginning to appear this will remain the areas with
greatest coverage as a cold front now over Lake Michigan sweeps
across the state through early evening. Will amend TAFs if
development occurs and/or confidence grows.
Otherwise, generally VFR conditions this afternoon will give way
to MVFR conditions (1000-2500ft ceilings) overnight in
cool/cyclonic flow behind cold front. Some improvement is expected
is expected during the day Saturday, with areas of MVFR improving
to VFR afternoon - as clouds slowly diminish. South winds will
become west behind front this evening.
&&
.MARINE...
Issued at 316 PM EDT Fri Jul 5 2024
Low pressure will move off to the east of Lake Michigan tonight
which will set up a northwest flow tonight into Saturday. Winds
look to peak late tonight and into Saturday midday in the 10-20
knot range. This should keep waves/currents below Beach Hazards
Statement and Small Craft Advisory levels. Northerly flow events
though have a tendency to overperform in the summer so we will be
vigilant tomorrow (Sat) in watching the wave field on webcams and
via buoys. As of now we expect waves to remain in the 1-3 foot
range. Cannot rule out a midday to afternoon bump into the 2-4
foot range, but we think it should remain below the 3-5 foot
advisory level.
Beyond Saturday afternoon winds look light for Saturday night and
Sunday so the later half of the holiday weekend looks good for
swimmers and boaters. Winds do try to increase again Sunday night
possibly reaching the 15-20 knot range. Chance of reaching
advisory level again though look low.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
MARINE...None.
&&
DISCUSSION...Duke/Smith
AVIATION...Smith
MARINE...Duke
Hazardous weather outlook, Jul 5, 11:07 AM EST, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
1207 PM EDT Fri Jul 5 2024
MIZ037>040-043>046-050>052-056>059-064>067-071>074-060715-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
1207 PM EDT Fri Jul 5 2024
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are likely today across all of Southwest
Lower Michigan, but the most concentrated storm coverage will be
across Central Lower Michigan. Storms will be most likely between
100pm and 800pm. The strongest storms will be capable of hail to
around 1 inch in diameter and wind gusts to near 60 mph. All storms
will be capable of locally heavy rain and cloud to ground lightning
strikes.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible Monday night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Formal spotter activation will not be needed. If severe weather
is observed please relay reports to the National Weather Service.
LMZ844>849-060715-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1207 PM EDT Fri Jul 5 2024
This hazardous weather outlook is for portions of southwest Lower
Michigan.
.DAY ONE...Today and Tonight
Scattered thunderstorms are likely today, especially north of
Whitehall. Any storms that develop this afternoon may contain
damaging winds and large hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible Monday night into Tuesday.
.SPOTTER INFORMATION STATEMENT...
Formal spotter activation will not be needed. If severe weather
is observed please relay reports to the National Weather Service.
In the hours before
Special weather statement, Jul 5, 10:09 AM EST, 5 hours 48 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
1109 AM EDT Fri Jul 5 2024
MIZ037-043-051615-
Oceana MI-Mason MI-
1109 AM EDT Fri Jul 5 2024
...A strong thunderstorm will impact portions of Mason and northern
Oceana Counties...
At 1107 AM EDT, Doppler radar was tracking a strong thunderstorm
just offshore of Mears State Park, or about 10 miles northwest of
Hart, moving slowly northeast at 15 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Ludington... Hart... Scottville...
Pentwater... Fountain... Mears...
Silver Lake SP... Hamlin Lake... Ludington SP...
Weare... Elbridge... Colfax...
Custer... Walkerville... Walhalla...
Crystal Valley... Bass Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4369 8652 4375 8645 4380 8643 4386 8643
4389 8645 4393 8645 4395 8646 4397 8646
4401 8649 4412 8604 4364 8604 4365 8654
TIME...MOT...LOC 1507Z 243DEG 15KT 4377 8655
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
SMITHSpecial weather statement, Jul 5, 12:25 PM EST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
125 PM EDT Fri Jul 5 2024
MIZ037-051815-
Mason MI-
125 PM EDT Fri Jul 5 2024
...A strong thunderstorm will impact portions of northern Mason
County through 215 PM EDT
...
At 124 PM EDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Free Soil, or 7 miles south of Manistee, moving
northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Free Soil...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4417 8609 4417 8605 4401 8633 4410 8645
4412 8643 4418 8639
TIME...MOT...LOC 1724Z 225DEG 17KT 4413 8635
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSSpecial weather statement, Jul 5, 12:49 PM EST, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
149 PM EDT Fri Jul 5 2024
MIZ040-046-051830-
Isabella MI-Clare MI-
149 PM EDT Fri Jul 5 2024
...Strong thunderstorms will impact portions of eastern Isabella and
southeastern Clare Counties through 230 PM EDT
...
At 148 PM EDT, Doppler radar was tracking scattered strong
thunderstorms along a line extending from near Clare to near
Shepherd. Movement was northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Pleasant... Clare... Shepherd...
Farwell... Rosebush... Springwood Lakes...
Bailey Lake... Five Lakes... Delwin...
Loomis... Mount Pleasant Munic...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4352 8461 4346 8462 4347 8469 4381 8492
4409 8461
TIME...MOT...LOC 1748Z 227DEG 18KT 4380 8481 4355 8465
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSSpecial weather statement, Jul 5, 1:32 PM EST, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
232 PM EDT Fri Jul 5 2024
MIZ037-038-051930-
Lake MI-Mason MI-
232 PM EDT Fri Jul 5 2024
...A strong thunderstorm will impact portions of northwestern Lake
and northeastern Mason Counties through 330 PM EDT
...
At 232 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fountain, or 13 miles northwest of Baldwin, moving northeast at 20
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fountain... Free Soil... Irons...
Walhalla... Sauble Lakes...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 8566 4387 8607 4399 8626 4417 8625
TIME...MOT...LOC 1832Z 220DEG 18KT 4400 8609
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MJSSpecial weather statement, Jul 5, 1:58 PM EST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
258 PM EDT Fri Jul 5 2024
MIZ039-040-051930-
Osceola MI-Clare MI-
258 PM EDT Fri Jul 5 2024
...A strong thunderstorm will impact portions of northwestern Clare
and east central Osceola Counties through 330 PM EDT
...
At 257 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Marion, or 17 miles northeast of Evart, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Marion... Harrison... Temple...
Arnold Lake... Long Lake... Lily Lake...
Leota... Cranberry Lake... Elbow Lake...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4416 8464 4395 8486 4404 8516 4417 8509
TIME...MOT...LOC 1857Z 205DEG 24KT 4407 8500
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MJSTornado, Clare
- When
- July 5, 3:57 PM EST to 4:31 PM EST
- Where
- Clare County, 1.38 mi S of Lake George to 4.26 mi NNE of Browns Corner
- Rating
- EF1
- Path length
- 12.11 mi
- Path width
- 75 yd
- Property damage
- $2.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 43.950, -84.950
The first indications of tornado damage were near Bringold Avenue about one-third of a mile south of Mannsiding Road. The tornado traveled east northeast across Lake George and continued east near Cedar Road and continued on to the east northeast |crossing US-127 and ending just south of the intersection of East Gladwin Road and South Rodgers Avenue.
The damage included boats flipped on Lake George as well as hundreds of|trees downed along the path - including some trees falling onto homes.|There was a concentrated area of damage where winds were estimated|at 95 mph just east of Old State Road about one-quarter mile south|of Mannsiding Road. After that, the damage became intermittent and|weaker with some pockets of 65-80 mph damage.
Thunderstorm Wind, Clare
- When
- July 5, 4:17 PM EST to 4:34 PM EST
- Where
- Clare County, 4.18 mi S of Harrison
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Broadcast Media
- Coordinates
- 43.960, -84.810
Numerous trees and power lines were blown down.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, July 5 to 13, 202412 deaths · 3 events
- Excessive Heat in Arizona, July 5 to 7, 20249 deaths · 6 events
- Rip Current in New York, July 5, 20242 deaths · 1 event
- Excessive Heat in Washington, July 5 to 10, 20241 death · 1 event
- Damaging Wind in Arizona, July 5, 20242 injured · $600,000 · 56 kt wind · 1 event
- Flash Flooding in Wisconsin, July 5, 2024$549,000 · 4 events
- Wildfire in Utah, July 5 to 15, 2024$500,000 · 1 event
- Tornado in North Dakota, July 5 to 8, 2024$40,000 · EF1 · 14 events
- Damaging Winds in Illinois, July 5, 2024$151,000 · 70 kt wind · 3 events
- Hail and Damaging Winds in Michigan, July 5, 2024$90,000 · 1 in hail · 10 events
- Damaging Winds in North Carolina, July 5, 2024$87,000 · 60 kt wind · 7 events
- Flash Flood in Ohio, July 5, 2024$50,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203956, 1203957.